Small Update & medications Question...

Discussion in 'General Parenting' started by DaisyFace, Aug 19, 2009.

  1. DaisyFace

    DaisyFace Love me...Love me not

    Hello all--

    The good news is that difficult child has FINALLY been referred to a new psychiatrist--this one at a university hospital that does neurospych testing. YAY!!!

    The bad news is the new docs don't feel they want to do any testing--at least not yet. They have started by talking about parenting techiniques and personality clashes and what works for some kids doesn't work for others etc...

    But after our first session and hearing about difficult child's rages, the doctor prescribed Vistaril--which she explained was an anti-histamine--and she said the medication would help difficult child regain self-control and calm her down during a rage.

    Anyone have any experience with Vistaril?

    Does your difficult child take it for rages and has it helped?

    Thanks for any info!

    --DaisyF
     
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Ok...I dont know where you live but if you hear a really big, resounding ARGH coming from NC you will know it is me!

    Alrighty then, maybe you have guessed I have had experience with Vistaril. Its really just a tiny bit stronger benedryl if you ask me. May be good for itching but didnt do a darned thing for anything else. The stupid county mental health psychiatrist refused to write my scripts for klonopin that I had been on for years and made me take vistaril instead. Said it did the same thing. BS. Said it was good for sleep and anxiety. NOPE! I definately cant see it being good for raging unless it puts her to sleep like benedryl does. However, it takes a boatload of benedryl to get me to sleep so a single dose of vistaril didnt do squat for me.

    Good luck with it though...maybe you will have better luck!
     
  3. DaisyFace

    DaisyFace Love me...Love me not

    Thanks, Janet!

    So in your experience, we should not be expecting any miracles out of Vistaril. That was kind of my suspicion...

    Even husband said "So--difficult child flies into a violent rage and we give her Vistaril and then she'll be better...? Really?"

    on the other hand--this is the FIRST psychiatrist EVER who thinks that the rages are a problem and so the fact that she prescribed something right away to help feels like a good thing.

    We will try it and hopefully it will help some...

    Thank you for sharing!

    --DaisyF
     
  4. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Well I will keep my fingers crossed that your difficult child is allergic to rages...lmao.
     
  5. DaisyFace

    DaisyFace Love me...Love me not

    LOL! I Don't know if difficult child is allergic to rages--but I know that I am!!
     
  6. susiestar

    susiestar Roll With It

    How frustrating that the docs want to go back to the behavior mod and "parenting styles" as if you hadn't already spent YEARS doing all that stuff.

    I took vistaril and so did Jessie. For jessie it was rx'd to help with panic attacks. It caused a few, but that was NOT the help she needed. She would get really tired and then start to feel she couldn't breathe. For me it was for allergies and itching and pms. Didn't do diddly for any of it. At one point the allergy specialist had me taking vistaril AND benadryl. It did knock me out but did NOT help with other allergy problems. I got even grumpier because I was exhausted and could not sleep.

    I hope it works MUCH better for your difficult child. Often kids react very differently to medications so I try not to write any of them off without a trial.

    I hope you can video her rages and tehn get the docs to do something constructive. So many times docs are called in for problems that are not nearly as destructive and impossible to change. I think that makes them more likely to hem and haw instead of giving your family the help it needs. Maybe you need to do some mild provocation of difficult child when you are in the doctor office so the doctor can SEE the problems firsthand.

    Hugs.
     
  7. DaisyFace

    DaisyFace Love me...Love me not

    O tell me about it!!!

    In fact, that's one of the reasons that husband and I are attending parenting classes....not so much that we were desperate to learn as we are desperate for a certificate from the program that says we PASSED and we are, in fact, good parents.

    So yes, this new doctor wants to start with parenting....{{{sigh}}}

    I guess I can't blame her since difficult child does not walk into her office in a rage and can sit nicely and answer questions....I suppose the doctor wants to rule out any "typical teen" conflicts with parents.

    I hope you can video her rages and tehn get the docs to do something constructive. So many times docs are called in for problems that are not nearly as destructive and impossible to change. I think that makes them more likely to hem and haw instead of giving your family the help it needs. Maybe you need to do some mild provocation of difficult child when you are in the doctor office so the doctor can SEE the problems firsthand.

    No need for provocation--I just show the docs difficult child's arms. She has scars up and down--not from trying to hurt herself deliberately--from hurting herself as she rages. She will smash things, throw things, throw herself into walls and doors etc.

    So there IS some physical evidence that her rages are dangerous...


    --DaisyF
     
  8. Christy

    Christy New Member

    No experience with vistaril but plenty of experiences with rages!

    I'm not sure what medications have already been tried but we've had a good experience with risperdal. It has significantly reduced difficult child's rage episodes.
     
  9. GoingNorth

    GoingNorth Crazy Cat Lady

    Back years ago, before there were safer medications to use pre-surgically, Vistaril was prescribed to both to forestall reactions to anesthesia and and (combined with valium) as a pre-op sedative.

    Vistaril is nothing more than a typical antihistamine and is quite similar to Benadryl in effect.

    It's on-label use these days is to treat hives, itching, and allergic rashes, which is works well for in many people.

    It is NOT a psychiatric drug, and has no effect on raging beyond general sedation. Like Benadryl, it can exacerbate raging and general irritability in some people.

    I'd be very skeptical.
     
  10. susiestar

    susiestar Roll With It

    given what Gone North has said, and my experiences with our local ER, I get so frustrated with the docs who just assume that we are blowing things out of proportion.

    I have the local ER from Hades. They throw benadryl at EVERY problem a child comes in with. Fever? Migraine? Broekn bone? Appendix? The treatment for ALL of these is BENEDRYL. They even gave some to thank you after he got his head cut at school (he fell). They gave him benedryl and then wouldn't even clean the cut - said he was "fine" and "all fixed up" even with blood dripping down over his eyebrow!

    It is still a good idea to videotape the rages. The doctor will have to believe it to see it - esp if she is getting hurt. Be wary that the doctor doesn't think she is being abused based on the scars on her arms. THAT is why I suggested videotaping. Esp if you can show that it happened during a normal (for your family) day.

    When will the doctor ever learn that just because we are women doesn't mean we are brain dead and stupid to boot?
     
Loading...